Heart failure is a clinical syndrome that arise from
the abnormalities of the cardiac structure or function that contribute to
impairment of ventricular filling or ejection of blood and failure to maintain
adequate output. Prevalence of heart failure in Malaysia varies between 3 to 20
per 1000 populations although it is higher in persons over the age of 65 years
old which is 100 per 1000 population.
Patients with heart failure usually come with typical signs
and symptoms such as breathlessness, ankle swelling, fatigue, elevated jugular
venous pressure, ankle edema, bibasal crepitations and displaced apex beat. In this patient, he had all the typical signs
and symptoms that mention above except elevated jugular venous pressure.
Identifying the underlying disease
and the precipitating factors is a must as heart failure cannot come alone.
There are several causes of heart failure such as coronary artery disease, hypertension,
dilated cardiomyopathy, valvular heart disease, diabetic cardiomyopathy and
constrictive pericarditis. This patient is underlying with hypertension and
diabetes mellitus that can be the cause of heart failure. On echocardiography,
it has shown that there is hypertrophic cardiomyopathy which may be secondary
to diabetes mellitus. Hypertrophic cardiomyopathy may also lead to heart
Heart failure is a clinical
diagnosis which we can diagnose by a careful history and physical examination.
For this patient, he came with breathlessness and bilateral leg swelling
associated with orthopnea, paroxysmal nocturnal dyspnea(PND) and reduced effort
tolerance. These are the characteristic symptoms of heart failure. Signs of
heart failure which is more specific are an elevated jugular venous pressure, 3rd
heart sound and laterally displaced apical impulse in the presence of a cardiac
murmur. Other signs that support the diagnosis of heart failure are peripheral
edema, tachycardia, narrow pulse pressure, bibasal crepitations hepatomegaly
and ascites. This patient has majority of the signs and symptoms that can lead
to a diagnosis of heart failure such as orthopnea, PND, peripheral edema and
Acute heart failure can be described
as rapid onset or rapid worsening of the signs and symptoms of heart failure.
The progressively worsening can be within hours to several days which depend on
the cause of the heart failure. There are factors that lead to decompensated
heart failure such as non-compliance to medications, excessive salt and fluid intake,
inappropriate medications such as NSAIDs and COX-2 inhibitors, infections,
acute coronary syndrome, fluid overload, suboptimal treatment, uncontrolled
hypertension and alcohol consumptions.
The management of acute heart
failure is as follow: Give oxygen, frusemide, nitrate and morphine sulphate.
The aim of the oxygen therapy is to achieve SpO2>95% to maximize tissue
oxygenation and to prevent end organ failure. Frusemide is given intravenously
40-100mg. Frusemide should be administered by giving loading dose first and
then continuous infusion as it had been showed that this method can produce
greater effect of diuresis and weight reduction. Nitrates is considered if
SBP>100mmHg and administered intravenously. The patient with nitrates should
be monitored their blood pressure as nitrates can cause hypotension due to
vasodilatation. Hypotension usually occurs with combination of diuretic therapy
and nitrates. The combination of low dose frusemide and nitrates has greater
effect when compared to high dose frusemide. Nitrates is contraindicated for
the patient with severe valvular stenosis. Morphine sulphate is administered to
reduce pulmonary venous congestion although it had only minimal effect of
venodilation and reduce anxiety. Antiemetics should be given if the patient is
on morphine sulphate as the side effect of morphine is vomiting. As for this
patient, he was given oxygen 10L/min, IVi GTN 4mcg and IV frusemide 40mg.
As this patient has hypertension, he
had been prescribed aspirin to reduce major cardiovascular events such as
myocardial infarction and ischemic cerebrovascular accidents. However, the risk of getting upper
gastrointestinal bleeding is high in patient who are taking aspirin. In this
patient, he was diagnosed to have peptic ulcer disease 1 month ago maybe due to
regular use of aspirin. So, currently he had to stop taking aspirin to reduce
the gastrointestinal bleeding. He was treated by taking esomeprazole which is
proton pump inhibitor that inhibit hydrogen-potassium ATPase pump and reduce
gastric acid secretion. He was also given loratadine, H1-antihistamine which
reduce the production of gastric acid in the stomach.